Show simple item record

dc.contributor.authorLinton, Kim M
dc.contributor.authorTaylor, Benjamin
dc.contributor.authorRadford, John A
dc.date.accessioned2009-07-03T14:00:46Z
dc.date.available2009-07-03T14:00:46Z
dc.date.issued2006-08
dc.identifier.citationResponse evaluation in gastrointestinal stromal tumours treated with imatinib: misdiagnosis of disease progression on CT due to cystic change in liver metastases. 2006, 79 (944):e40-4 Br J Radiolen
dc.identifier.issn1748-880X
dc.identifier.pmid16861316
dc.identifier.doi10.1259/bjr/62872118
dc.identifier.urihttp://hdl.handle.net/10541/72422
dc.description.abstractImatinib is a highly effective treatment for patients with metastatic gastrointestinal stromal tumours (GIST). In most instances, response to imatinib treatment is assessed with CT. We present two cases where CT demonstrated the appearance of new low density liver lesions after 8-12 weeks of imatinib treatment. While this finding is consistent with progressive disease due to new lesions appearing at a previously uninvolved site, we hypothesise that the appearance of new liver lesions is in fact due to cystic change within previously occult, solid metastases. These untreated solid metastases were not visible on conventional portal phase CT due to their small size and vascular nature. Our hypothesis is supported by the observation that extrahepatic sites of disease had reduced in size over the same period of imatinib treatment and by the subsequent disease outcomes of these two cases. One patient, who continued imatinib because of significant symptomatic improvement despite the CT findings, remained stable on the same dose of imatinib for 18 months. The other patient, whose disease progressed when imatinib was withdrawn, had a dramatic response to treatment when imatinib was restarted at the same dose 2 years later. It is important that radiologists and oncologists who are involved in the management of GIST recognize that the appearance of new, low-density liver lesions on CT may represent a response to treatment. This finding must be correlated with symptomatic response and with tumour sites outside the liver before erroneously withdrawing effective imatinib treatment.
dc.language.isoenen
dc.subjectGastrointestinal Stromal Tumoursen
dc.subjectLiver Canceren
dc.subject.meshAged
dc.subject.meshAntineoplastic Agents
dc.subject.meshCysts
dc.subject.meshDiagnostic Errors
dc.subject.meshDisease Progression
dc.subject.meshFemale
dc.subject.meshGastrointestinal Stromal Tumors
dc.subject.meshHumans
dc.subject.meshLiver Neoplasms
dc.subject.meshMale
dc.subject.meshPiperazines
dc.subject.meshPyrimidines
dc.subject.meshTomography, X-Ray Computed
dc.titleResponse evaluation in gastrointestinal stromal tumours treated with imatinib: misdiagnosis of disease progression on CT due to cystic change in liver metastases.en
dc.typeArticleen
dc.contributor.departmentCancer Research UK Department of Medical Oncology, Christie Hospital NHS Trust, Wilmslow Road, Withington, Manchester M20 4BX, UK.en
dc.identifier.journalThe British Journal of Radiologyen
html.description.abstractImatinib is a highly effective treatment for patients with metastatic gastrointestinal stromal tumours (GIST). In most instances, response to imatinib treatment is assessed with CT. We present two cases where CT demonstrated the appearance of new low density liver lesions after 8-12 weeks of imatinib treatment. While this finding is consistent with progressive disease due to new lesions appearing at a previously uninvolved site, we hypothesise that the appearance of new liver lesions is in fact due to cystic change within previously occult, solid metastases. These untreated solid metastases were not visible on conventional portal phase CT due to their small size and vascular nature. Our hypothesis is supported by the observation that extrahepatic sites of disease had reduced in size over the same period of imatinib treatment and by the subsequent disease outcomes of these two cases. One patient, who continued imatinib because of significant symptomatic improvement despite the CT findings, remained stable on the same dose of imatinib for 18 months. The other patient, whose disease progressed when imatinib was withdrawn, had a dramatic response to treatment when imatinib was restarted at the same dose 2 years later. It is important that radiologists and oncologists who are involved in the management of GIST recognize that the appearance of new, low-density liver lesions on CT may represent a response to treatment. This finding must be correlated with symptomatic response and with tumour sites outside the liver before erroneously withdrawing effective imatinib treatment.


This item appears in the following Collection(s)

Show simple item record